Tardive dyskinesia (TD) is a delayed onset movement disorder associated with the long-term use of dopamine antagonists. The typical manifestation is of choreo-athetoid movements affecting the oral, lingual, buccal, and facial musculature, although any striated muscle group may be affected, and the movements may be dystonic, stereotypic, or tic-like in some cases. This has led to the subcategorisation of TD into sub-syndromes, and a debate between lumpers and splitters. The epidemiology of TD is best documented in relation to first-generation antipsychotics, and several risk and protective factors have been described. The risk is much lower with second-generation antipsychotics, but no drug is free of the risk, with the possible exception of clozapine. The pathophysiology of TD is incompletely understood, with dopamine supersensitivity and neuronal degeneration, and a combination of the two, being the prevalent hypotheses. There is no consistently effective treatment, and prevention remains the best strategy that should be incorporated into any treatment plan involving the longer-term use of dopamine antagonists. Drug treatment of TD is symptomatic, and any benefit needs to be balanced against adverse effects. There has been much recent interest in vesicular monoamine transporter 2 (VMAT2) inhibitors, with three such drugs – tetrabenazine, deutetrabenazine, and valbenazine – having been shown to have beneficial effects in controlled studies. Other strategies include the use of GABAergic drugs, switching to clozapine, use of botulinum toxin, medical cannabis, and the rare use of ECT and deep brain stimulation.